We’ve all heard of the opioid crisis, which includes heroin addictions. When individuals want to stop using this substance, they often find it difficult due to the withdrawal symptoms. Heroin withdrawal symptoms can be uncomfortable and severe. That leads many to wonder, “can you die from heroin withdrawal?” At Midwest Detox Center, we can help you answer that question and offer some peace of mind to those who want to stop using heroin.
Facts About Heroin Withdrawal Complications
We learn that, during the late 1990s, there are documented cases of people in jail dying from heroin and other withdrawal symptoms. When you’re trying to learn about the lethal aspects of heroin withdrawal, you must first understand what symptoms could cause death.
In the case of these people in jail, it was due to persistent vomiting, dehydration, and weight loss. When people experience severe withdrawal symptoms, including vomiting and diarrhea, that leads to dehydration and hypernatremia if those symptoms aren’t treated. Not treating those issues could lead to heart failure.
Identifying Heroin Withdrawal Symptoms
Answering the question, “can you die from heroin withdrawal,” also involves identifying those withdrawal symptoms. Some patients who have already gone through the detox process describe heroin withdrawal symptoms as the worst flu you’ll ever have.
During the early stages of heroin withdrawal, you might experience the following symptoms:
- Excessive sweating
- Insomnia and other sleep problems
- Muscle aches and leg twitches
- Runny nose
- Severe cravings
As you get further into the heroin detox process, the following heroin withdrawal symptoms are common:
- Abdominal cramping
- Chills, cold flashes, and goosebumps
Some patients experience severe withdrawal symptoms, which include dehydration and an irregular heartbeat. Both of those symptoms could be life-threatening without medical supervision.
Heroin Withdrawal Symptoms Leading to Death
The majority of heroin withdrawal deaths are linked to severe symptoms, including respiratory failure and seizures. The cause for both of those issues is typically associated with excessive fluid loss from vomiting and diarrhea. When people experience those symptoms, they lose electrolytes which are essential minerals for life.
Can you die from heroin withdrawal? The short answer is yes, especially if dehydration results in:
- Cardiac arrhythmia
- Heart or kidney failure
- Hypovolemic shock
- Threateningly high blood sodium levels
When people suffer from hypovolemic shock, which is also referred to as low blood level shock, that means they have extremely low blood pressure that causes low blood volume. As a result, patients aren’t receiving the oxygen level delivery necessary for their organs. Not only could that lead to organ failure, but it could also cause death.
About Treating Heroin Withdrawal Symptoms
It’s possible to ease heroin withdrawal symptoms through the use of medication-assisted treatment (MAT) at a drug detox center. Several medications work well during MAT, including methadone and suboxone. These medications help make withdrawal symptoms less severe during the early days of detoxification, as well as long-term heroin recovery.
Some try to go through detox from heroin at home without any assistance. While this isn’t impossible for those who have a considerable amount of support, this practice poses a greater risk of dying from heroin withdrawal symptoms. That’s why the recommendation is to go through withdrawal symptoms while under medical supervision.
Find the Best Treatment for Withdrawal Symptoms at Midwest Detox Center
When you’re thinking about detoxing from heroin, a pressing concern will be about the possibility of death during withdrawal. These symptoms are uncomfortable, severe, and scary. No one should have to experience these situations without having the best treatment possible.